Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 100, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 24, 2019, 3:08 PM CDT for Cloud County, Kansas. It took effect at May 25, 2019, 9:00 AM CDT. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2019, 3:08 PM CDT (20:08 UTC)
- In effect from
- May 25, 2019, 9:00 AM CDT
- Expired
- May 26, 2019, 9:37 PM CDT
- In force
- 37 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Solomon River near Glasco (GLAK1).
- Action stage
- 17 ft
- Minor stage
- 22 ft
- Moderate stage
- 25 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 24, 12:37 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 24, 12:37 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1237 PM CDT Fri May 24 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 522 AM CDT Fri May 24 2019 Early this morning a line of thunderstorms developed across central KS and moved northeast across the western counties of the CWA. Initially this line of thunderstorms contained 50 to 60 MPH wind gusts and some quarter size hail with the more intense updrafts embedded within the line. The line was intensifying again near the NE border where a warm front was moving north. Mesovorticies may form across the northeast KS counties, with brief but weak tornadoes will be possible across the northeast counties through 6 AM. Showers and thunderstorms are developing across south central KS early this morning and these storms may move northeast into east central KS after 6 AM but should move northeast of the area by the mid morning hours. After the morning storms we may see a break in the rainfall during the late morning hours. A surface front will stall out across northeast and east central KS, while the main shortwave trough lifts northeast into the northern Plains. The right entranced region of the H5 jet combined with deep moisture advection and surface convergence from the weak front will cause showers and thunderstorms to develop across the southern and eastern portions of the CWA. MLCAPEs will increase to 2000-300 J/KG and effective shear will increase to 30 to 40 KTS. Given the combination of vertical windshear and instability, some of the thunderstorms may become severe. Most CAMs show quite a few thunderstorms developing along the surface boundary, so I'm not expecting discrete supercells, thus the primary hazards will be large hail, damaging winds and heavy rainfall. Since heavy rainfall will occur with these thunderstorms across east central and northeast KS, I have extended the flash flood watch across the entire CWA through 12Z SAT. Even if outflow generated by thunderstorms this afternoon and into the evening hours pushes southeast of the CWA, isentropic lift north of any outflow boundary may generate scattered to numerous elevated thunderstorms that could produce heavy rainfall across the CWA during the overnight hours. .LONG TERM...(Saturday through Thursday) Issued at 522 AM CDT Fri May 24 2019 The chances for showers and thunderstorms will continue through the weekend into early next week as an upper level trough digs into the southwestern US and then lifts into the Plains Tuesday night. Expect scattered to numerous thunderstorms through the period with the potential for more heavy rainfall. By late next week we may see a break in the rainfall for Wednesday through Friday. Another upper trough will dig into the southwestern US and lift northeast across the southern Plains next weekend, bringing another chance for showers and thunderstorms to the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri May 24 2019 VFR to start at KTOP/KFOE with clearing MVFR deck at KMHK as the front shifts eastward. Scattered TSRA is expected to develop and track northeast towards KTOP/KFOE in the 21Z to 23Z time frame. Lesser confidence for KMHK where most of the activity is progged to be east of the terminal. Scattered storms linger throughout the evening with MVFR decks likely through 12Z Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Gargan LONG TERM...Gargan AVIATION...Prieto
Hazardous weather outlook, May 24, 5:35 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 535 AM CDT Fri May 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-251045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 535 AM CDT Fri May 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A few thunderstorms this morning could be strong with small hail and gusty winds, along with brief heavy rainfall. Thunderstorms will redevelop this afternoon. The best chance for strong to severe thunderstorms will be across east central and northeast KS this afternoon and evening. The primary hazards with any severe thunderstorms will be large hail, damaging wind gusts and heavy rainfall The flash flood watch was expanded to include the entire area, from this morning through early Saturday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for strong to severe thunderstorms continues Saturday through Tuesday, with heavy rainfall and flooding also a hazard with these storms. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 24, 10:34 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1034 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 AM TSTM WND DMG 2 NNW BEATTIE 39.89N 96.43W
05/24/2019 MARSHALL KS CO-OP OBSERVER
5 INCH TREE LIMBS DOWN. RADAR ESTIMATED
TIME.
&&
JPLocal storm report, May 24, 10:52 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1052 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TORNADO MARYSVILLE 39.84N 96.65W
05/24/2019 MARSHALL KS EMERGENCY MNGR
DELAYED REPORT...NUMEROUS REPORTS OF DAMAGE
ACROSS THE CITY HAVE BEEN REPORTED INCLUDING
THE FOLLOWING: TWO 30,000 GALLON GAS TANKS
WERE BLOWN ACROSS HIGHWAY 36, NUMEROUS POWER
LINES AND TREES SNAPPED WITHIN THE CITY, A
SEMI WAS BLOWN OVER, AND DAMAGE TO A
BUILDING AND DESTROYED SHEDS AT 12TH AND
JAYHAWK ROAD.
&&
BAERGLocal storm report, May 24, 10:56 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG 5 WNW ONEIDA 39.90N 96.01W
05/24/2019 NEMAHA KS EMERGENCY MNGR
DELAYED REPORT...A HOME WAS DAMAGE AT THIS
LOCATION. LARGE TREES WERE SNAPPED. A GRAIN
BIN WAS THROWN FROM ITS BASE. A SHED WAS
ALSO DESTROYED.
&&
BAERGLocal storm report, May 24, 10:59 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM TSTM WND DMG TESCOTT 39.01N 97.88W
05/24/2019 OTTAWA KS EMERGENCY MNGR
DELAYED REPORT...SEVERAL WINDOWS BLOWN OUT
FROM HOMES. NUMEROUS TREES AND POWER LINES
WERE SNAPPED WITHIN THE CITY.
&&
BAERGLocal storm report, May 24, 11:00 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM TSTM WND DMG MINNEAPOLIS 39.12N 97.71W
05/24/2019 OTTAWA KS EMERGENCY MNGR
DELAYED REPORT...NUMEROUS REPORTS OF TREES
AND POWER LINES SNAPPED WITHIN THE CITY.
&&
BAERGSpecial weather statement, May 24, 2:48 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
248 PM CDT Fri May 24 2019
KSZ054-242045-
Lyon-
248 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR LYON COUNTY UNTIL 345 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cottonwood Falls, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Emporia, Americus, Olpe, Hartford, Neosho Rapids, Allen and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 116 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3855 9635 3870 9610 3849 9595 3829 9595
3821 9636
TIME...MOT...LOC 1948Z 247DEG 31KT 3822 9652
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| May 23, 7:28 PM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| May 23, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 45 min |
| May 23, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley, Washington | 38 min |
| May 23, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 50 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Washington | 34 min |
| May 23, 8:06 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 8:08 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 3 hr |
| May 23, 8:16 PM CDT | Special Weather Statement | TOP | Clay | 29 min |
| May 23, 8:30 PM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 23, 8:43 PM CDT | Special Weather Statement | TOP | Clay | 32 min |
| May 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 29 min |
| May 23, 9:11 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| May 23, 9:39 PM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| May 23, 10:36 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 11:13 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris | 47 min |
| May 24, 2:17 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 43 min |
| May 24, 2:56 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 49 min |
| May 24, 3:41 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Pottawatomie, Riley | 49 min |
| May 24, 4:04 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 41 min |
| May 24, 4:29 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 31 min |
| May 24, 4:37 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 23 min |
| May 24, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 17 min |
| May 24, 8:17 AM CDT | River Flood Warning | TOP | Nemaha | 21 hr |
| May 24, 9:45 AM CDT | River Flood Warning | TOP | Cloud | 7 days |
| May 24, 9:55 AM CDT | River Flood Warning | TOP | Geary | 4 days |
| May 24, 2:48 PM CDT | Special Weather Statement | TOP | Lyon | 57 min |
| May 24, 3:10 PM CDT | River Flood Warning | TOP | Marshall, Washington | 7 days |
| May 24, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| May 24, 4:25 PM CDT | Tornado Warning | TOP | Lyon | 50 min |
| May 24, 5:11 PM CDT | Flash Flood Warning | TOP | Lyon, Morris | 4 hr |
| May 24, 5:12 PM CDT | Tornado Warning | TOP | Coffey, Lyon, Osage | 33 min |
| May 24, 5:36 PM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| May 24, 5:39 PM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 21 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 48 min |
| May 24, 5:50 PM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| May 24, 5:50 PM CDT | Tornado Warning | TOP | Coffey, Osage | 18 min |
| May 24, 6:02 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 43 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 24, 6:09 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 24, 6:12 PM CDT | Special Weather Statement | TOP | Jackson | 33 min |
| May 24, 6:22 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Osage | 4 hr |
| May 24, 6:31 PM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| May 24, 6:34 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 56 min |
| May 24, 6:36 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 4 hr |
| May 24, 6:45 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 24, 6:57 PM CDT | Special Weather Statement | TOP | Brown | 18 min |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.